FDA panel advises stronger warnings for ADHD drugs

Hallucinations reported with use

most drastic label rejected

March 23, 2006|By RICARDO ALONSO-ZALDIVAR | RICARDO ALONSO-ZALDIVAR,LOS ANGELES TIMES

WASHINGTON -- A Food and Drug Administration advisory panel urged yesterday beefed-up warnings for drugs used to treat attention deficit disorder after hearing about hundreds of cases in which children using the medications experienced frightening hallucinations, often involving bugs and snakes.

The panel, which focuses on pediatric issues, rejected the idea of calling for so-called black-box warnings - the strongest label warnings the FDA can impose - in part because of testimony by psychiatrists and other medical specialists that the drugs fill a critical need for treating mental health problems in children.

The drugs have been under increased scrutiny in recent weeks because another FDA advisory panel, which focuses on drug safety issues, urged the FDA to place black-box warnings on the drugs because of heart risks. Most of the medications are stimulants, which raise blood pressure and have been linked to heart attacks and strokes.

Members of the pediatrics committee said such a drastic warning is not needed for children because they have a very low risk of heart problems. They said children with heart problems should not take the medications.

Medications for attention deficit-hyperactivity disorder include Ritalin, Adderall, XR, Concerta, and some generics. It was not clear how the FDA would handle Strattera, which is not a stimulant but, according to some experts, appears to have similar effects.

An estimated 4 million to 5 million Americans, mainly children but also increasingly adults, regularly take ADHD medication. U.S. sales of the drugs were recently estimated at $3.6 billion a year. The medications are considered highly effective in reducing symptoms of ADHD, a condition that can lead to frustration and failure at school and work, and for which there is no known cure.

But some prominent physicians have warned that ADHD drugs are being overprescribed, without regard for patient needs or safety. Cleveland Clinic cardiologist Dr. Steven Nissen is urging the FDA to act "soon and decisively" to restrict the use of ADHD drugs. Nissen was among the first to raise concerns about the heart risks of the painkiller Vioxx, later withdrawn from the market in what was widely seen as a safety debacle for the FDA.

Manufacturers of ADHD drugs told the panel that their data indicate low rates of serious side effects such as heart problems, hallucinations, aggressive behavior or suicidal thoughts - rates essentially similar to those in the general population.

It remains to be seen how the FDA will handle the conflicting guidance from the two advisory committees. Although both agreed that doctors and patients need more information about the hazards of the medications, the safety committee saw the problem in much more urgent terms.

FDA officials suggested that they would try to balance the recommendations. The case is expected to be a test of a format that the agency is adopting for its prescribing literature, one that will feature a prominent "highlights" section with key drug details. The agency is also considering a medication guide, written in lay terms for patients and families.

FDA safety officers told the panel that their examination of the safety record of attention deficit drugs in children raised clear concerns about hallucinations, and indications of possible problems with aggressive behavior and suicidal thoughts. The agency laid out the evidence on heart risks last month for the safety committee, but officials said more studies are needed to reach a definitive conclusion.

Agency medical experts who pored through reports on hallucinations said they were troubled. "It was striking how often young children described various insects, bugs and worms, both visual and tactile - which we haven't seen elsewhere," said Dr. Kate Gelperin, one of the FDA reviewers.

Such hallucinations are extremely rare in young children, but they occurred in patients taking commonly prescribed doses. The visions usually went away after they stopped taking the medication.

One case involved a 12-year-old boy with cerebral palsy, who was taking methylphenidate - the active ingredient in Ritalin - for his ADHD. After taking his medicine one morning, he was found crawling on the floor, complaining that he was surrounded by roaches.

Doctors stopped the medication, and the hallucinations went away. But his ADHD came back strongly, and he started failing in school. His family and doctors put him back on the medication, and the hallucinations immediately returned. They had to stop drug treatment.

FDA medical investigators said the pattern of the visions going away when treatment was stopped, and returning when children again started taking medication, convinced them that the hallucinations were drug related. Some manufacturers had advanced an alternate explanation: that the children had underlying psychiatric problems that emerged when their ADHD was brought under control.

Ricardo Alonso-Zaldivar writes for the Los Angeles Times.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.